Heavy Snow, Southern Worcester
- When
- February 22, 11:00 AM EST to February 23, 11:00 AM EST
- Where
- Southern Worcester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
A noreaster moved up the coast southeast of Cape Cod and spread snow across much of Massachusetts, northern Connecticut, Rhode Island, and southern New Hampshire. This occurred towards the end of February school vacation week in Massachusetts.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A noreaster moved up the coast southeast of Cape Cod and spread snow across much of Massachusetts, northern Connecticut, Rhode Island, and southern New Hampshire. This occurred towards the end of February school vacation week in Massachusetts. So, while not affecting school, delays at the airports Friday extended to the weekend affecting families coming home from vacation. The storm peaked during the afternoon rush hour Friday, extending commuting times for many.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 22, 7:56 AM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
756 AM EST FRI FEB 22 2008
.SYNOPSIS...
A LATE DEVELOPING AND RAPIDLY INTENSIFYING NOREASTER TRACKING SOUTHEAST
OF CAPE COD TONIGHT PRODUCES ANOTHER HIGH IMPACT SHORT DURATION SNOWFALL
FOR PORTIONS OF OUR AREA. HIGH PRESSURE FOLLOWS THROUGH THE REMAINDER
OF THE WEEKEND. THE NEXT LOW PRESSURE SYSTEM LOOKS TO AFFECT SOUTHERN
NEW ENGLAND MONDAY NIGHT INTO EARLY WEDNESDAY.
&&
.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
DECENT FRONT-END BURST OF LIGHT TO OCCASIONALLY MODERATE SNOW HAS
QUICKLY OVERSPREAD MOST OF SOUTHERN NEW ENGLAND AS OF 730 AM.
SNOWFALL RATES HAVE EXCEEDED A HALF INCH PER HOUR IN SOME INSTANCES.
THE HEAVIEST SNOWFALL HAS BEEN CONFINED TO CT...RI...AND SE MASS
WHERE THE BEST BANDING HAS BEEN TAKING PLACE. EXPECT THIS TREND TO
CONTINUE THIS MORNING...WITH THE BEST ACCUMS ACROSS THAT AREA. THE
HEAVIEST SNOW IS STILL EXPECTED THIS AFTERNOON...ROUGHLY BETWEEN 1
AND 6 PM WHEN THE BEST ASCENT AND SNOW GROWTH IS EXPECTED TO OCCUR.
STILL A BIT UNSURE HOW FAR NORTH THE SNOW/SLEET LINE WILL GET LATER
THIS AFTERNOON AND EVENING. MAY TOUCH A HFD-PVD-PYM LINE
BRIEFLY...BUT WE WILL REFINE THAT THINKING WITH LATER UPDATES.
THE EVENING COMMUTE IS EXPECTED TO BE TREACHEROUS MOST LOCATIONS IN
SNE. TRAVEL WILL BE DIFFICULT AT BEST THIS AFTERNOON AND EVENING AND
IS NOT ADVISED.
NO SIGNIFICANT CHANGES TO THE WARNINGS/ADVISORIES AT THIS TIME.
WE DID UPDATE THE PRODUCT TO INDICATE FASTER ACCUMULATIONS THIS
MORNING.
&&
.SHORT TERM /2 PM THIS AFTERNOON THROUGH 6 AM SATURDAY/...
***HIGH IMPACT SHORT DURATION HAS BEEN THE NAME OF THE SNOW GAME THIS
WINTER AND AGAIN AN UNTIMELY DOSE OF HEAVY SNOW IS FORECAST THIS AFTERNOON***
THE 4 AM PKG LOWERED TOP AMTS SLIGHTLY FM THE PRIOR FCST BUT THAT DOESNT
MEAN 10 INCHES CANNOT OCCUR BUT FOR NOW WE WERE MORE COMFORTABLE GOING
WITH WHAT WE ARE VERY SURE...AND THE 6-8 POSTED WE HAVE HIGH CONFIDENCE
INCLUDING AT LEAST ONE PROBABLE DAILY RER SFALL
FCST IS A LITTLE SHAKY HOW WE PLAY PVD-PYM SOUTHWARD AND THAT COULD
NEED SOME REWORKING THIS AFTN.
SIGNIF INTENSIFICATION STILL FCST MID AFTN NR MA PIKE AND THATS THE
EVENT 3P- 8P. A SECOND HEAVY SLUG OF ZR/SLEET ANTICIPATED FOR S RI
AND SE MASS NR 03Z-05Z PER NEW BANDED PCPN. MORE TOMORROW NIGHT ON
THIS IF ITS SUCCESSFUL.
AT 630 AM THINK THIS FCST MAY NEED FURTHER BEEFING UP IN MASS AND RI
BY 1 INCH OVERALL AND MOST CONCERNED ABOUT OUTCOMES IN SE MASS...S RI
AND CAPE COD WHERE HAVE LEAST CONFIDENCE IN VARIABLE PTYPE AND SECOND
POSSIBLE BANDING EVENT LATE THIS EVENING WITH DECENT SNOW DGZ IN
MARGINAL THERMAL COLUMN LOWEST 4K.
06Z NAM/GFS A LITTLE LIGHTER QPF AND SEEMED MORE REASONABLE.
BASICALLY IN THE ALL SNOW ZONE...WE EXPECT AMTS ABOUT AN INCH OR 2 ABOVE
THE RESULTANT REALITY WATER EQUIV OF THIS EVENT. WE THINK ENOUGH BANDING
AND PRETTY DECENT SNOW DGZ SHOULD PROMOTE A PRD OF S/S+ WITH 1/HR.
SINCE TYPICAL NAM BIAS IS COLD...WE USED 25 PCT NAM AND 75 PCT GFS
ON PARTIAL THICKNESSES AND TRIED TO ADJUST TO REASONABLE TEMPS IN
THIS PATTERN. GFS MAV MOS PRETTY GOOD...MAYBE A TAD TOO WARM BOS AREA.
UNDERCUT THE GUIDANCE IN NE MASS TONIGHT WITH TYPICAL COLDER THAN EXPECTED
BL CHILL SLIDING DOWN THE COASTAL PLAIN ON NLY WIND FROM MAINE AND SE H.
00Z/22 PSM FWC IS GOOD FOR TONIGHTS LOW AT BOSTON.
SNOW DRIES OUT DURING TONIGHT AS DEEPER RH FRITTERS.
WORST OF THE SNOW IS EXPECTED THIS AFTN 2P- 8P.
SKYWARN ACTIVATION EXPECTED. WE WILL BE REVIEWING WEBENTRY DATA FOR
SNOWFALL REPORTS AND GLAZE/SLEET S RI AND SE MASS.
IF THE S/S+ OCCURS AS FCST...THIS SHOULD RESULT IN AN EXCEEDINGLY
SLOW FRI AFTN/EVE COMMUTE BOSTON TO ORH-CEF NORTHWARD AND RECOMMEND
DOUBLE-TRIPLE EXPECTED TRAVEL TIME TO DESTINATION. ONLY TAKES A
COUPLE OF MISPLACED ACCIDENTS. WE DONT NEED ANY MORE DECEMBER 07
COMMUTE REPEATS. WILL POST IN WSW.
AGAIN...NOT A BLOCKBUSTER. WE HAVE THIS MORNINGS BURST OF SNOW ENERGY
BUT I THINK THE REAL DEAL IS THIS AFTN AND WITH BLO FREEZING
TEMPS...THINK WE HAVE SERIOUS TRAVEL PROBLEMS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
LIGHT SNOW OR FLURRIES MAY LINGER SOUTH OF THE PIKE SATURDAY MORNING
AS SHORT WAVE MOVES ON THROUGH. HOWEVER...THE TREND FOR THE DAY WILL
BE DRYING.
HIGH PRESSURE BUILDS INTO SOUTHERN NEW NEW ENGLAND LATE SATURDAY AND
ALLOWS FOR FAIR WEATHER TO OCCUR THROUGH MONDAY WITH NEAR NORMAL
TEMPERATURES.
THE NEXT SYSTEM IS SLATED TO AFFECT THE AREA BETWEEN MONDAY NIGHT
AND EARLY WEDNESDAY WITH A WINTRY MIX OF PRECIPITATION. THE ECM AND
GFS ARE IN EXCELLENT AGREEMENT THE THE EVOLUTION AND TRACK OF THE
SYSTEM...BASICALLY BRINGING THE LOW FROM THE EASTERN GREAT LAKES
THROUGH NORTHERN NEW ENGLAND TUE NIGHT. HOWEVER...THIS MAY CHANGE AS
WE DRAW NEARER.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
TODAY...IFR/OCNL LIFR IN SNOW. MXD PCPN ARRIVES PVD/HYA AND TURNS TO
ALL RAIN ACK DURING THE 4P-8P TIME FRAME.
THINK BEST CHC OF 1 HR 1/4S+ IS BDL/ORH/BOS THIS AFTN.
PLS SEE TAFS FOR DETAILS...ESP IN MARGINAL PTYPE REGIONS THIS AFTN
EVE WHICH ARE THE PVD AND HYA TAFS.
AWW POSTED FOR WST AND BID THIS MORNING FOR AN HR OF 1/HR WITH THE
SNOW MOVING E FM HPN REGION.
TONIGHT... WIDESPREAD IFR IN SNOW EXPECT RAIN ENDING AS SNOW OR
FREEZING RAIN/SLEET ACK/HYA/PVD. CONSIDERABLE IMPROVEMENT AFTER 03Z.
OUTLOOK...SATURDAY THROUGH TUESDAY...
EARLY MVFR POSSIBLE SATURDAY...THEN VFR CONDITIONS EXPECTED THROUGH
MONDAY.
MONDAY NIGHT AND TUESDAY...NEXT SYSTEM APPROACHES WITH LOW PROB FOR
MVFR/IFR CIGS AND VSBYS IN MIXED PRECIPITATION.
&&
.MARINE...
SCA POSTED FOR LATE THIS AFTN INTO SAT MORNING. GALE GUSTS POSSIBLE
LATE THIS EVENING E MA WATERS BUT NOT ENOUGH CONFIDENCE NOR DURATION
TO WARRANT GALE ATTM. SWANGFS AND SWANNAM FM THE 00Z CYCLE WERE
SIMILAR. USED SWAN GFS
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...WINDS AND SEAS WILL DIMINISH AS THE COASTAL LOW MOVES UP
INTO THE CANADIAN MARITIMES.
SUNDAY THROUGH MONDAY NIGHT...TRANQUIL CONDITIONS EXPECTED WITH HIGH
PRESSURE IN CONTROL.
TUESDAY...WINDS AND SEAS WILL BEGIN TO INCREASE AS LOW PRESSURE
APPROACHES SOUTHERN NEW ENGLAND FROM THE WEST.
&&
.CLIMATE...
RECORD MONTHLY PCPN BY FRI EVE AT ORH AND OTHER LT CLIMO EDGE UP.
ORH 8.28 IS NUMBER 2 AND TOP FEB IS 8.37 AND THAT WILL BE EXCEEDED TODAY.
POR TO 1905.
PVD 5.84 WILL JUMP INTO THE NUMBER 2 PSN BY THIS AFTN AHEAD OF THE 1998
5.85 BUT 7.20 ALL TIME IN 1984 WILL HAVE TO WAIT TILL THE MIDDLE OF NEXT
WEEK TO BE EXCEEDED...IF THEN. POR TO 1905.
BOS 6.72 RANKS NUMBER 5. ENOUGH MELTED W.E. SHOULD OCCUR TO PUSH THE
MONTHLY TOTAL TO AT LEAST 7.22 BY MIDNIGHT THIS COMING NIGHT WHICH
WOULD RANKING NUMBER 2. THE TOP FEB AMT IS 7.81 IN 1984 AND COULD BE
CHALLENGED BY THE MIDDLE OF NEXT WEEK. POR TO 1872.
BDL 7.74 IS NUMBER 2 RANKED BUT FAR BEHIND THE 9.99 IN 1900. POR TO 1897.
DAILY SNOWFALL RECORDS 2/22
BOS 9.0 1893
PVD 5.0 1919 A VERY POSSIBLE RER THERE TODAY
BDL 4.3 1950 A LIKELY RER TODAY
ORH 14.0 1893
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR MAZ002>005-
008>013-016>019-026.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR MAZ023-024.
WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR MAZ006-007-
014-015.
WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR MAZ020>022.
NH...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR NHZ011-015.
WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR NHZ012.
RI...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR RIZ001>003.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR RIZ008.
WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR RIZ004>007.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM EST
SATURDAY FOR ANZ231>235-237.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 3 PM EST
SATURDAY FOR ANZ250-254-255.
&&
SYNOPSIS...DRAG
NEAR TERM...EKSTER
SHORT TERM...DRAG
LONG TERM...EKSTER
AVIATION...DRAG/EKSTER
MARINE...DRAG/EKSTER
CLIMATE...DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 731 AM EST FRI FEB 22 2008 CTZ002>004-MAZ002>005-008>013-016>019-026-NHZ011-015-RIZ001>003- 231245- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- 731 AM EST FRI FEB 22 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ023-024-RIZ008-231245- DUKES MA-NANTUCKET MA-BLOCK ISLAND RI- 731 AM EST FRI FEB 22 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A WINTER STORM WILL AFFECT NANTUCKET...MARTHA/S VINEYARD...AND BLOCK ISLAND TODAY AND TONIGHT AND COULD DEPOSIT 2 TO 5 INCHES OF SNOW ACROSS THIS AREA TODAY BEFORE CHANGING OVER TO A MIXED BAG OF PRECIPITATION OR PLAIN RAIN LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ006-007-014-015-NHZ012-231245- WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN HILLSBOROUGH NH- 731 AM EST FRI FEB 22 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ020>022-RIZ004>007-231245- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- 731 AM EST FRI FEB 22 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-254-255-231245- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 731 AM EST FRI FEB 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY OF GALE FORCE GUSTS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79875, 79880, 79869, 79870, 79873, 79874, 79876, 79877, 79878, 79879, 79881, 79868, 79871, 79872, 79882, 79867.